Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 65, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 19, 1998, 9:56 PM CDT for Clay County, Effingham County, Jasper County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 1998, 9:56 PM CDT (02:56 UTC)
- Expired
- May 19, 1998, 10:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Clay County, IL, Effingham County, IL, Jasper County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4287 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 200256 RRA SVRSPI ILC025-049-079-200345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 956 PM CDT TUE MAY 19 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY IN SOUTHEASTERN ILLINOIS SOUTHERN EFFINGHAM COUNTY IN SOUTHEASTERN ILLINOIS JASPER COUNTY IN SOUTHEASTERN ILLINOIS * UNTIL 1045 PM CDT * AT 953 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM JUST SOUTH OF INTERSTATE 70 FROM ALTAMONT TO WHEELER...MOVING SOUTHEAST AT 40 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... NEWTON LOUISVILLE WATSON DIETERICH THIS STORMf WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. UTHLAUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:57 PM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, May 19, 1:57 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 157 PM CDT TUE MAY 19 1998 WELL...SPC HAS ISSUED A WATCH FOR NRN PTNS OF THE CWA...SO LET THE GAMES BEGIN HERE IN CENTRAL ILLINOIS. DID A SPECIAL 18Z LAUNCH TODAY...UNMODIFIED SOUNDING HAD CAPES NEAR 4000...WITH LITTLE OR NO CAP LEFT. SO WE ARE JUST WAITING FOR THINGS TO EXPLODE. SINCE THIS WILL BE DIURNALLY DRIVEN...JUST EXPECT ACTIVITY THIS EVENING AND THEN QUITE FOR THE REST OF THE NIGHT. LOW TEMPS TONIGHT IN THE LOWER TO MIDDLE 60S STILL LOOKS GOOD. FOR TOMORROW...MORE OF THE SAME WITH PARTLY SUNNY SKIES AND TEMPS A LITTLE COOLER THAN TODAY/S...WHICH CURRENT FORECAST HANDLES WELL. PIA 63/85 +2 SPI 65/87 42 DEC 64/87 42 CMI 64/87 42 LWV 65/87 42 BYRD
In the hours before
Special weather statement, May 19, 3:56 PM CDT, 6 hours before
ILZ027>031-036>038-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 356 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT... AS OF 350 PM CDT...NO THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL ILLINOIS. HOWEVER...CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...SO KEEP ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN TO NOAA WEATHER RADIO...TV...CABLE OR COMMERCIAL RADIO FOR FURTHER STATEMENTS. BYRD
Special weather statement, May 19, 5:36 PM CDT, 4 hours 20 minutes before
ILZ027>031-036>038-040>057-061-192340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 536 PM CDT TUE MAY 19 1998 ...THE SEVERE THUNDERSTORM WATCH NUMBER 368 HAS BEEN REISSUED AS NUMBER 371... THE STORM PREDICTION CENTER HAS REISSUED A SEVERE THUNDERSTORM WATCH FOR MOST OF CENTRAL ILLINOIS. THIS NEW WATCH 371 REPLACES THE WATCH THAT WAS IN EFFECT UNTIL 7PM. THE NEW WATCH IS IN EFFECT TILL MIDNIGHT FOR MOST OF CENTRAL ILLINOIS. THIS WATCH ALSO EXTENDS FARTHER SOUTH THAN THE ORIGINAL WATCH. KETCHAM
Special weather statement, May 19, 7:55 PM CDT, 2 hours 1 minute before
ILZ027>031-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 755 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH AREA HAS BEEN TRIMMED... THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH... KNOX...STARK...MARSHALL...WOODFORD...AND PEORIA. THE THREAT OF SEVERE WEATHER HAS SHIFTED TO AREAS FURTHER SOUTH. GEELHART
Special weather statement, May 19, 7:55 PM CDT, 2 hours 1 minute before
ILZ027>031-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 755 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH AREA HAS BEEN TRIMMED... THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH... KNOX...STARK...MARSHALL...WOODFORD...AND PEORIA. THE THREAT OF SEVERE WEATHER HAS SHIFTED TO AREAS FURTHER SOUTH. GEELHART
Special weather statement, May 19, 9:33 PM CDT, 23 minutes before
ILZ036>038-040>057-061-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 933 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH AREA HAS BEEN CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 371...WHICH WAS IN EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELED. THIS WATCH AFFECTED AREAS ROUGHLY NORTH OF A JACKSONVILLE TO TERRE HAUTE LINE. SOME STRONG THUNDERSTORMS CONTINUE IN AREAS TO THE SOUTH AND EAST OF MATTOON. THESE STORMS WILL CONTINUE TO MOVE TO THE SOUTHEAST...INTO AREAS OF SOUTHEAST ILLINOIS COVERED BY A SEPARATE SEVERE THUNDERSTORM WATCH. GEELHART
Special weather statement, May 19, 9:33 PM CDT, 23 minutes before
ILZ036>038-040>057-061-200500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 933 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH AREA HAS BEEN CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 371...WHICH WAS IN EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELED. THIS WATCH AFFECTED AREAS ROUGHLY NORTH OF A JACKSONVILLE TO TERRE HAUTE LINE. SOME STRONG THUNDERSTORMS CONTINUE IN AREAS TO THE SOUTH AND EAST OF MATTOON. THESE STORMS WILL CONTINUE TO MOVE TO THE SOUTHEAST...INTO AREAS OF SOUTHEAST ILLINOIS COVERED BY A SEPARATE SEVERE THUNDERSTORM WATCH. GEELHART
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:02 PM CDT | Flash Flood Warning | ILX | Vermilion | 3 hr |
| May 19, 7:11 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 34 min |
| May 19, 7:18 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 42 min |
| May 19, 7:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 40 min |
| May 19, 7:45 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 45 min |
| May 19, 8:31 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie | 44 min |
| May 19, 8:37 PM CDT | Flash Flood Warning | ILX | Edgar | 113 min |
| May 19, 8:51 PM CDT | Tornado Warning | ILX | Coles | 39 min |
| May 19, 9:12 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 48 min |
| May 19, 9:48 PM CDT | Flash Flood Warning | ILX | Edgar, Vermilion | 2 hr |
| May 19, 10:10 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 35 min |
| May 20, 12:06 AM CDT | Flash Flood Warning | ILX | Vermilion | 114 min |
| May 20, 1:51 AM CDT | Flash Flood Warning | ILX | Vermilion | 5 hr |
| May 20, 9:11 AM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 34 min |
| May 20, 9:24 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 36 min |
| May 20, 9:56 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 49 min |
| May 20, 12:55 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 35 min |
| May 20, 1:39 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 51 min |
| May 20, 2:09 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 36 min |
| May 20, 2:16 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.